Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 298, NWS Atlanta, GA

July 29, 2000Cobb County, Paulding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 29, 2000, 3:52 PM EDT for Cobb County, Paulding County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 29, 2000, 3:52 PM EDT (19:52 UTC)
Expired
Jul 29, 2000, 4:30 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cobb County, GA, Paulding County, GA

The radar

The Atlanta radar (KFFC), 70 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:52 PM EDTThunderstorm Wind 65 EHiram, GAA trained storm spotter and the public reported trees down in Hiram. The spotter estimated the winds to be 65 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS52 KFFC 291952
SVRATL
GAC067-223-292030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COBB COUNTY IN NORTH CENTRAL GEORGIA
  EASTERN PAULDING COUNTY IN NORTHWEST GEORGIA

* UNTIL 430 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DALLAS...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE VININGS...SMYRNA...POWDER
  SPRINGS...MARIETTA...KENNESAW...HIRAM...FAIR OAKS...AUSTELL AND
  ACWORTH.

LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM
PASSES.

IF YOU SEE DAMAGE OR LARGE HAIL...CALL THE NATIONAL WEATHER SERVICE
AT 7 7 0 4 8 6 1 1 3 3 AT EXTENSION 2 0 4.

LAT...LON 3410 8493 3379 8490 3383 8447 3406 8448

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:40 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 29, 3:40 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT SAT JUL 29 2000

LATEST RUN OF MODELS CONTINUE TO SHOW UPPER LOW/TROF OVER GREAT
LAKES DEEPENING THROUGH NEXT 48 TO 60 HOURS...BUT ALSO SHOWS UPPER
TROF GETTING PUSHED WESTWARD AS UPPER RIDGE BUILDS WEST FROM THE
ATLANTIC. GEORGIA GETTING SQUEEZED BETWEEN TWO SYSTEMS BUT GENERALLY
MAINTAINS A SOUTHERLY FLOW WITH SOME MOISTURE ADVECTING IN FROM THE
GULF. BULK OF ENERGY STAYS NORTH OR SOUTH OF COUNTY WARNING AREA BUT
WEAK UPPER SUPPORT AND WEAK BOUNDARIES SHOULD BE ENOUGH TO TRIGGER
SCATTERED SHOWERS/TSTORMS OVER AREA THROUGH MONDAY. WILL CONTINUE TO
CARRY HIGHEST POPS NORTH SECTIONS WHERE BEST UPPER SUPPORT NOTED.
LATEST SPC DAY ONE UPDATE STILL PLACING NORTH GEORGIA UNDER SLIGHT
RISK OF SEVERE AND JUST STARTING TO SEE SOME STORMS DEVELOP/MOVE
INTO WEST SECTS OF STATE. SO FAR...DAY 2 HOLDS COUNTY WARNING AREA
IN GENERAL THUNDERSTORM OUTLOOK.

TEMPS LARGELY DEPENDENT ON CLOUD COVER NEXT 2 DAYS. WITH CLOUDS AND
SCATTERED PRECIPITATION...SLIGHTLY COOLER MAX TEMPS LOOK REASONABLE.

ATL 71/87/71/87 3434              MCN 70/90/71/89 3334
AHN 69/87/70/87 3434              CSG 71/91/72/89 3334
RMG 69/87/69/87 4545

.ATL...NONE

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:20 PM EDTSevere Thunderstorm WarningFFCFayette, Fulton25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.